Table of Contents
Journal of Numbers

Volume 2014, Article ID 643241, 6 pages

http://dx.doi.org/10.1155/2014/643241
Research Article

Continued Fractions of Order Six and New Eisenstein Series Identities

Department of Studies in Mathematics, University of Mysore, Manasagangotri, Mysore 570 006, India

Received 25 February 2014; Revised 25 April 2014; Accepted 7 May 2014; Published 27 May 2014

Academic Editor: Ahmed Laghribi

Copyright © 2014 Chandrashekar Adiga et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We prove two identities for Ramanujan’s cubic continued fraction and a continued fraction of Ramanujan, which are analogues of Ramanujan’s identities for the Rogers-Ramanujan continued fraction. We further derive Eisenstein series identities associated with Ramanujan’s cubic continued fraction and Ramanujan’s continued fraction of order six.

1. Introduction

Throughout this paper, we assume that and for each positive integer , we use the standard product notation Srinivasa Ramanujan made some significant contributions to the theory of continued fraction expansions. The most beautiful continued fraction expansions can be found in Chapters 12 and 16 of his second notebook [1].

The celebrated Rogers-Ramanujan continued fraction is defined by [2] where is Ramanujan’s general theta function.

Ramanujan eventually found several generalizations and ramifications of which can be found in his notebooks [1] and “lost notebook” [3]. Recently, Liu [4] and Chan et al. [5] have established several new identities associated with the Rogers-Ramanujan continued fraction including Eisenstein series identities involving .

The beautiful Ramanujan’s cubic continued fraction , first introduced by Srinivasa Ramanujan in his second letter to Hardy [2, page xxvii], is defined by Adiga et al. [6], Bhargava et al. [7], Chan [8], and Vasuki et al. [9] have proved several elegant theorems for , many of which are analogues of well-known properties satisfied by the Rogers-Ramanujan continued fraction.

Recently, Vasuki et al. [10] have studied the following continued fraction of order six: The continued fraction (5) is a special case of a fascinating continued fraction identity recorded by Ramanujan in his second notebook [1], [11, page 24]. Furthermore, they have established modular relations between the continued fractions and for , and 11.

In Section 3 of this paper, we establish two new identities associated with the continued fractions and , using the quintuple product identity. In Section 4, we derive Eisenstein series identities associated with and .

2. Definitions and Preliminary Results

In this section, we present some basic definitions and preliminary results. One of the most interesting special cases of is [11, Entry 22] Note that the Dedekind eta function , where , . We need the following three lemmas to prove our main results.

Lemma 1 (see [11, Entry 30, page 46]). One has

Lemma 2 (see [11, page 80]). One has

Lemma 3 (see [12, Lemma 2(ii)]). Let , , , and , . Here denotes the largest integer less than or equal to . Then(i) ;(ii) .

3. Main Results

The Jacobi triple product identity states that In Ramanujan’s notation, the Jacobi triple product identity takes the form The Jacobi triple product identity was first proved by Gauss [13]. Using (3), we have Putting and in (10), we obtain Putting and , respectively, in (12), we obtain Multiplying (13) and (14) together and using the identities in the resulting equation and then after some simplifications, we obtain the following identity:

Theorem 4. Let , , and . Then

Proof. We may rewrite (13) and (14) as follows: where Then, Multiplying the above two equations together and then using (16), in resulting identity, we find that Subtracting (22) from (21), we obtain Using (11) in (24), we deduce that where Now, by direct computations, we find that Therefore, In the right-hand side of the above equation, changing to in the first two summations and also changing to in the last two summations, we obtain Now, using the definition of in the right-hand side of the above equation, we find that In the quintuple product identity (8), replacing by and then setting , we find that Combining (25), (30), and (31), we find that Dividing both sides of (32) by and then using (23), we obtain Replacing by and by in (7), we find that Now, using the above equation in the right-hand side of (33) and then changing to throughout, we obtain (17). Equation (18) follows from the following identity: This completes the proof of Theorem 4.

4. Eisenstein Series Identities Associated with and

In this section, we present four Eisenstein series identities associated with and .

Theorem 5. Let . Then

Proof. Changing to in the second summation, of the left-hand side of Theorem 5, we have Using a corollary of Ramanujan’s summation formula [11, Entry 17, page 32] and Lemma 3 in (37), we find that Using (4) in (39) and after some simplifications, we obtain (36).

Theorem 6. Let . Then

Proof. Using the identity the left-hand side of Theorem 6 can be written as Using (38) in (42), we obtain Using (5) in (43) and after some simplifications, we obtain (40).

Differentiating both sides of (12) and then setting yield where denotes the partial derivative of with respect to .

Now we prove a lemma, which is useful to prove Eisenstein series identities associated with and .

Lemma 7. Consider the following:

Proof. For simplicity, we use to denote the logarithmic derivative of with respect to . To prove this lemma we need the following identity, which can be found in [14, Theorem 5], [15, Corollary 2]: As the proof of this lemma is similar to that of Lemma 1 in [4], we omit the details.

Using (45), we derive the following Eisenstein series identity.

Theorem 8. Let . Then

Proof. Dividing both sides of (45) by and then letting , we obtain Using Lemma 3 in (48), we complete the proof of Theorem 8.

We use to denote the Legendre symbol modulo . Setting in (45) and noting that , we find that Recall the identity [16, Eq. (3. 1)] Using the above identity in (49), we obtain the following Eisenstein series identity.

Theorem 9. Let . Then

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The authors would like to thank the referees for their several helpful comments and suggestions. The first author is thankful to the University Grants Commission, Government of India, for the financial support under the Grant F.510/2/SAP-DRS/2011. The second author is thankful to DST, New Delhi, for awarding INSPIRE Fellowship (no. DST/INSPIRE Fellowship/2012/122). The third author is thankful to UGC, New Delhi, for UGC-BSR fellowship, under which this work has been done.

References

  1. S. Ramanujan, Notebooks. Vols. 1, 2, Tata Institute of Fundamental Research, Bombay, India, 1957. View at MathSciNet
  2. S. Ramanujan, Collected Papers, Cambridge University Press, Cambridge, UK, 1927, repriented by Chelsea, New York, NY, USA, 1962; reprinted by the American Mathematical Society, Providence, RI, USA, 2000.
  3. S. Ramanujan, The Lost Notebook and Other Unpublished Papers, Springer, Berlin, Germany; Narosa Publishing House, New Delhi, India, 1988. View at MathSciNet
  4. Z.-G. Liu, “A theta function identity and the Eisenstein series on Γ0(5),” Journal of the Ramanujan Mathematical Society, vol. 22, no. 3, pp. 283–298, 2007. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. H. H. Chan, S. H. Chan, and Z.-G. Liu, “The Rogers-Ramanujan continued fraction and a new Eisenstein series identity,” Journal of Number Theory, vol. 129, no. 7, pp. 1786–1797, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. C. Adiga, T. Kim, M. S. Mahadeva Naika, and H. S. Madhusudhan, “On Ramanujan's cubic continued fraction and explicit evaluations of theta-functions,” Indian Journal of Pure and Applied Mathematics, vol. 35, no. 9, pp. 1047–1062, 2004. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. S. Bhargava, K. R. Vasuki, and T. G. Sreeramamurthy, “Some evaluations of Ramanujan's cubic continued fraction,” Indian Journal of Pure and Applied Mathematics, vol. 35, no. 8, pp. 1003–1025, 2004. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. H. H. Chan, “On Ramanujan's cubic continued fraction,” Acta Arithmetica, vol. 73, no. 4, pp. 343–355, 1995. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. K. R. Vasuki, A. A. Abdulrawf Kahatan, and G. Sharath, “On the series expansion of the Ramanujan cubic continued fraction,” International Journal of Mathematical Combinatorics, vol. 4, pp. 84–95, 2011. View at Google Scholar
  10. K. R. Vasuki, N. Bhaskar, and G. Sharath, “On a continued fraction of order six,” Annali dell'Universitá di Ferrara, vol. 56, no. 1, pp. 77–89, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. C. Adiga, B. C. Berndt, S. Bhargava, and G. N. Watson, “Chapter 16 of Ramanujan's second notebook: theta functions and q-series,” Memoirs of the American Mathematical Society, vol. 315, pp. 1–91, 1985. View at Google Scholar
  12. C. Adiga and N. S. A. Bulkhali, “Identities for certain products of theta functions with applications to modular relations,” Journal of Analysis & Number Theory, vol. 2, no. 1, pp. 1–15, 2014. View at Google Scholar
  13. C. F. Gauss, “Hundert Theorems über die neuen Transscendenten,” in Werke, 3, pp. 461–469, Königliche Gesellschaft der Wissenschaften zu Göttingen, Göttingen, Germany, 1876. View at Google Scholar
  14. Z.-G. Liu, “A three-term theta function identity and its applications,” Advances in Mathematics, vol. 195, no. 1, pp. 1–23, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. S. McCullough and L.-C. Shen, “On the Szegő kernel of an annulus,” Proceedings of the American Mathematical Society, vol. 121, no. 4, pp. 1111–1121, 1994. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. Z.-G. Liu, “A theta function identity and its implications,” Transactions of the American Mathematical Society, vol. 357, no. 2, pp. 825–835, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet